At East Portland Pediatric Clinic, we want you to stay informed about health news and developments that can impact your family. One such development is the recent availability of Narcan. Narcan can play a crucial role in safeguarding your family’s well-being in the face of opioid-related emergencies.
Understanding Narcan: A Quick Overview
Narcan, also known as naloxone, is a medication that can rapidly reverse the life-threatening effects of opioid overdoses. It works by blocking the action of opioids on the brain, effectively restoring normal breathing and consciousness to the affected individual within minutes. Luckily, Narcan is now available over-the-counter as a nasal spray.
Narcan only works for opioid drugs, including heroin, morphine, oxycodone, oxymorphone, methadone, hydrocodone, codeine and fentanyl.
While we hope you never find yourself in a situation where you need to use Narcan, it’s essential to be prepared.
The Truth About Fentanyl
Fentanyl is a strong painkiller, up to 100 times stronger than morphine. Portland has seen too many overdoses because more fentanyl is being mixed with street drugs.
There are no reported cases of anyone overdosing from simply touching fentanyl in a public place. Common sense works here — don’t let kids touch powders you see in public. Wash your hands with soap and water frequently. But accidental contact is not really an issue.
Why is Narcan Relevant for Parents?
Families with prescribed opioids: Having Narcan on hand can be a lifesaver if a family member accidentally or intentionally gets into these substances.
Community preparedness: Opioid-related emergencies can happen anywhere. Being prepared with Narcan can help you respond while waiting for professional medical help.
Illegal drug use in your family: If you know or suspect someone in your family is using street drugs, keep Narcan on hand and be ready to use it.
Peace of mind: Knowing you have Narcan readily available can provide peace of mind. Quick access to Narcan can make all the difference in an emergency.
Using Narcan: What You Need to Know
Narcan can be a lifesaving tool. Once you buy it, take some time to understand how to use it correctly. Some critical steps to keep in mind:
• Call 911: In any situation where opioid overdose is suspected, the first step is to call 911 immediately. Narcan is not a substitute for emergency medical care.
• Administer Narcan: Follow the instructions provided. Over-the-counter Narcan is administered as a nasal spray.
• Stay with the Person: After administering Narcan, stay with the person and monitor their condition. The effects of opioids can return after Narcan wears off.
Ask Your Pediatrician
Having Narcan on hand can be a lifesaving measure for your family and community.
At East Portland Pediatric Clinic, we are here to support you in all aspects of your child’s health. If you have any questions or concerns about Narcan or any other pediatric health-related topics, please reach out to us.
Staying informed and prepared goes a long way toward your family’s safety. We’re here to help you every step of the way.